|Vitamins and Hiv Medications?
May 3, 2005
I have recently started a regimen of Reyataz, Norvir and Truvada. I have previously been taking vitamin supplements including an antioxidant combination, B complex and 1g Vitamin C. May I continue this vitamin regiment and not interfere with my treatment?
| Response from Dr. Young
Thanks for your question.
There is a growing appreciation for the potential of supplements and other over-the-counter medications to interact with prescription medications, including antiretrovirals.
In moderation, there shouldn't be any significant interactions between the vitamins that you've listed and your HIV medications. I caution my patients against taking more than 1 gram of vitamin C per day, since this has been shown to alter the metabolism of other protease inhibitors (and might, by inference cause problems for yours). You should be aware that some recent data raised important questions about the effectiveness of antioxidants, though this remains controversial.
Lastly, be sure that you take your current HIV medications with food, and avoid the use of antacids (since these factors also significantly affect the absorption of Reyataz). I always advise my patients to tell me which products they're taking, both prescription and over-the-counter, because of the potential for such interactions.
Good luck, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- What The Best Vitamin To Take If You Have Hiv?
- Itchy Rash After Giving Oral Sex Does It Mean I Have HIV
- A List Of All The Names Of Medicines For Std
- Are Black Spots On The Bottom Side Of Scrotum A Sign Of A Std?
- Can The Receiver Of Oral Sex Catch A Std?
- How Long Do You Have To Wait Until You Can Get Tested For An Std?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.